Georgia, 2012

Damaging Winds and Lightning Strikes in Georgia, July 4, 2012

July 4, 2012 · NWS FFC · 11 events in 8 counties and zones

Georgia remained on the eastern edge of an upper level ridge on the 4th, with another shortwave pushing toward the Southeast. A surface trough also remained across the state, helping to provide a focus for convective development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Georgia remained on the eastern edge of an upper level ridge on the 4th, with another shortwave pushing toward the Southeast. A surface trough also remained across the state, helping to provide a focus for convective development. Numerous thunderstorms developed during the afternoon hours, and several of them became severe with damaging winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 4, 12:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 4, 12:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT WED JUL 4 2012

.UPDATE...
CURRENT FORECAST CONTINUES TO LOOK GOOD...NO CHANGES AND NO MORNING
UPDATE PLANNED AT THIS TIME. 12Z FFC SOUNDING MODIFIED FOR MID-UPPER
90 DEGREE SURFACE TEMPERATURE SHOWS MODERATE WARMING ABOVE 600MB WITH
SLIGHT COOLING BELOW YIELDING NOTICEABLY LESS INSTABILITY FOR THIS
AFTERNOON. STILL...ENOUGH INSTABILITY IS GENERATED AND NO CAPPING
INVERSION IS EVIDENT...SO SCATTERED THUNDERSTORMS ARE STILL EXPECTED
LATER THIS AFTERNOON...WITH ISOLATED SEVERE STORMS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 738 AM EDT WED JUL 4 2012/

PREV DISCUSSION...

SHORT TERM /TODAY THROUGH THURSDAY/...
/ISSUED 319 AM EDT WED JUL 4 2012/
AFTERNOON AND EVENING CONVECTION EXPECTED EACH DAY IN THE SHORT
TERM. CWA REMAINS ON THE EASTERN EDGE OF UPPER LEVEL RIDGE THAT IS
CENTERED OVER THE MIDWEST AND WITH BEING ON THE EASTERN EDGE ITS
JUST NOT STRONG ENOUGH TO SUPPRESS CONVECTION. SHORTWAVE IS LOCATED
ACROSS THE EASTERN TENNESSEE VALLEY AND WILL PUSH INTO THE CAROLINAS
TODAY. ALTHOUGH THE BULK OF THE IMPACTS WILL LIKELY BE ACROSS THE
CAROLINAS...WITH THE PROXIMITY OF THE SHORTWAVE AND SFC TROUGH
ACROSS CENTRAL GEORGIA EXPECT DIURNALLY DRIVEN THUNDERSTORMS AGAIN
THIS AFTERNOON AND EVENING. SIMILAR TO YESTERDAY...HIRES MODELS ARE
PICKING UP ON AFTERNOON ACTIVITY BUT MAYBE SLIGHTLY MORE SCATTERED
THAN YESTERDAY. MID RANGE CHANCE POPS ACROSS MUCH OF THE CWA TODAY
AND EVEN THOUGH POPS TURNED OUT TO BE HIGHER YESTERDAY...BASED OFF
OF THE LACK OF STORMS ON MONDAY AFTER A BUSY DAY ON SUNDAY...JUST
COULDNT GO ABOVE THESE CHANCE POPS. STARTING TO SOUND LIKE A BROKEN
RECORD...BUT PLENTY OF INSTABILITY THIS AFTERNOON WITH MUCAPE
VALUES OF 2000-3000 J/KG AND SPC HAS THE CWA IN 5 PERCENT RISK FOR
HAIL AND WIND. ISOLATED SEVERE STORMS WILL ONCE AGAIN BE POSSIBLE.
WITH EVENING ACTIVITIES PLANNED FOR THE FOURTH OF JULY AND
ADDITIONAL PEOPLE OUTSIDE...FOLKS SHOULD STILL MAKE SURE THEY ARE
TUNED TO THE WEATHER GIVEN THUNDERSTORM POTENTIAL THIS AFTERNOON AND
EVENING. EVEN WITH SHORTWAVE SHIFTING OFF THE CAROLINA COAST BY
THURSDAY...WE WILL REMAIN ON THE EAST SIDE OF THE RIDGE THAT HAS NOT
BEEN STRONG ENOUGH TO SUPPRESS CONVECTION. IT APPEARS TO BE A
SIMILAR STORY IN TERMS OF CONVECTION POTENTIAL FOR THURSDAY.

OVERALL TEMPS YESTERDAY WERE ON THE WARMER SIDE OF GUIDANCE.
CONTINUED THIS TREND TODAY WITH MAX TEMPS...WHILE OVERNIGHT LOWS ARE
CLOSE TO A MAV/MET BLEND. ALTHOUGH CONDITIONS REMAIN BELOW HEAT
ADVISORY CRITERIA...WITH MID TO UPPER 90S EXPECTED ACROSS THE
CWA...ITS STILL IMPORTANT TO FOLLOW THE HEAT SAFETY RULES.

11

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
/ISSUED 319 AM EDT WED JUL 4 2012/
THE MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED PERIODS.  THE UPPER
LEVEL RIDGING SHIFTS WEST OVER THE CENTRAL PLAINS THROUGH THE
WEEKEND.  SEVERAL WEAK IMPULSES TRAVERSE THE SOUTHEAST THROUGH THE
UPPER FLOW...PROVIDING FOCUS FOR MAINLY DIURNALLY DRIVEN
CONVECTION.  A BROAD LONGWAVE TROUGH SETS UP OVER THE EASTERN U.S.
BY EARLY NEXT WEEK THROUGH THE END OF THE EXTENDED PERIOD.  AT THE
SFC...WEAK SURFACE BOUNDARY REMAINS IN CLOSE PROXIMITY TO THE
FORECAST AREA...EVENTUALLY SAGGING SOUTH AS A BACKDOOR COLD FRONT
SUN NIGHT...BECOMING STATIONARY ACROSS THE CENTRAL OR SOUTHERN GA
THROUGH TUE.  WITH GOOD MOISTURE TO TAP INTO...PRECIPITABLE WATER
REMAINS NEAR 2 INCHES...AND PLENTY OF INSTABILITY...SURFACE CAPES
GREATER THAN 1000 EACH AFTERNOON WILL CONTINUE CHANCE OF MAINLY
AFTERNOON AND EVENING CONVECTION EACH DAY. DAYTIME TEMPERATURES WILL
CONTINUE 5 DEGREES OR SO ABOVE NORMAL WITH NEAR NORMAL LOWS.

ATWELL

AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTION THROUGH 08Z.
ISOLATED TO SCATTERED AREAS OF MVFR VISIBILITIES ARE EXPECTED
BETWEEN 08Z AND 14Z...BUT ONLY TAF SITES I EXPECT TO BE IMPACTED
WOULD BE KAHN AND KMCN. ISOLATED TO SCATTERED CONVECTION ALREADY
DEVELOPING IN NORTHWEST GEORGIA. THIS TREND SHOULD CONTINUE WITH
ISOLATED TO SCATTERED CONVECTION SPREADING SOUTH AND EAST THROUGH
02Z...TAPERING OFF QUICKLY AFTER 02Z. WINDS WILL REMAIN WEST BETWEEN
5 AND 10KT THROUGH 00Z...THEN DIMINISH TO 5 KT OR LESS.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ALL ELEMENTS EXCEPT MEDIUM CONFIDENCE AT BEST CONCERNING
CHANCES FOR THUNDER LATE THIS AFTERNOON INTO THE EVENING.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          98  71  99  71 /  40  40  40  20
ATLANTA         95  75  95  75 /  40  40  40  20
BLAIRSVILLE     90  68  91  66 /  40  40  40  20
CARTERSVILLE    97  68  97  70 /  40  40  40  20
COLUMBUS        95  74  96  74 /  40  40  40  20
GAINESVILLE     94  73  96  73 /  40  40  40  20
MACON           96  73  96  73 /  40  40  40  20
ROME            98  70  98  70 /  30  30  30  20
PEACHTREE CITY  95  69  96  69 /  40  40  40  20
VIDALIA         96  75  96  76 /  40  40  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....17
AVIATION...20
Hazardous weather outlook, Jul 4, 4:43 AM EST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 AM EDT WED JUL 4 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
543 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
WEAK IMPULSES IN THE UPPER LEVEL FLOW OF AN UPPER LEVEL RIDGE OVER
THE CENTRAL PLAINS WILL CONTINUE TO MOVE ACROSS THE SOUTHEAST
TODAY AS A WEAK TROUGH OF LOW PRESSURE AT THE SURFACE REMAINS
STATIONARY ACROSS PORTIONS OF CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE ISOLATED SEVERE THUNDERSTORMS WILL BE
QUARTER SIZED HAIL...DAMAGING WINDS...LIGHTNING...AND BRIEF HEAVY
RAIN. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL MID
AFTERNOON THROUGH EVENING.

.DISCUSSION...
A WEAK SURFACE TROUGH AND HIGH INSTABILITY WILL ACT AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH ISOLATED SEVERE STORMS
POSSIBLE. CONTINUED COLD MID LEVEL TEMPERATURES AND JUST ENOUGH
FLOW ALOFT WILL ALLOW FOR LARGE HAIL IN THE STRONGER STORMS. IN
ADDITION...MOST STORMS WILL BE CAPABLE OF PRODUCING STRONG TO
SEVERE WIND GUSTS DUE TO THE PRESENCE OF ENHANCED DOWNDRAFT
PARAMETERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A SERIES OF SHORTWAVES WILL CONTINUE TO MOVE THROUGH THE REGION...
ENHANCING THE THUNDERSTORM POTENTIAL THURSDAY AFTERNOON. GENERALLY
SCATTERED COVERAGE IS EXPECTED FOR MOST AREAS THIS WEEKEND WITH
STORMS BECOMING FOCUSED IN THE VICINITY OF A SOUTHWARD SAGGING
SURFACE BOUNDARY MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 4, 12:54 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
154 PM EDT WED JUL 4 2012

GAZ001>003-041830-
154 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN WALKER...CATOOSA AND DADE COUNTIES UNTIL 230 PM EDT...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GRAYSVILLE TO STEPHENSVILLE...MOVING
SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WALKER...CATOOSA AND DADE COUNTIES THROUGH 230 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INDIAN SPRINGS...
GRAYSVILLE...FORT OGLETHORPE...LAKEVIEW...CHATTANOOGA VALLEY...
FAIRVIEW...STEPHENSVILLE...NEW ENGLAND...TRENTON...BOYNTON...
CHICKAMAUGA...SALEM...BLUE SPRING...RINGGOLD AND CLOUDLAND CANYON
STATE PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3494 8499 3491 8502 3488 8501 3486 8506
      3482 8506 3482 8513 3472 8517 3471 8511
      3461 8541 3474 8557 3475 8557 3478 8558
      3486 8559 3491 8559 3495 8538 3499 8527
      3499 8504
TIME...MOT...LOC 1753Z 310DEG 21KT 3496 8511 3488 8529
          3484 8554
Special weather statement, Jul 4, 1:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
230 PM EDT WED JUL 4 2012

GAZ001>004-041900-
230 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUENT
LIGHTNING IN WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES UNTIL
300 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM VARNELL TO RISING FAWN...MOVING SOUTHEAST
AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WHITFIELD...WALKER...CATOOSA AND DADE COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TUNNEL
HILL...VARNELL...WOOD STATION...BEAUMONT...ROCK SPRING...COOPER
HEIGHTS...RISING FAWN...CLOUDLAND CANYON STATE PARK...NOBLE...ROCKY
FACE...DAWNVILLE...CEDAR GROVE...LINWOOD...MILL CREEK AND DALTON.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3485 8527 3495 8492 3483 8485 3481 8486
      3480 8484 3479 8487 3475 8485 3471 8486
      3471 8493 3469 8491 3461 8512 3460 8550
      3471 8557 3485 8559
TIME...MOT...LOC 1828Z 333DEG 16KT 3484 8497 3477 8522
          3476 8548

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Whitfield

When
July 4, 1:30 PM EST
Where
Whitfield County, Red Clay
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.980, -84.930

The Whitfield County Emergency Manager reported that lightning struck a house on Old Cleveland Highway, sparking a fire. Significant damage was sustained to a portion of the house. No injuries were reported.

Lightning, Whitfield

When
July 4, 1:50 PM EST
Where
Whitfield County, 1.72 mi NNW of Fillmore
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.823, -84.931

The Whitfield County Emergency Manager reported that lightning struck a house off Kay Drive in Dalton. No injuries occurred and only minor damage was reported in the resulting fire.

Thunderstorm Wind, Whitfield

When
July 4, 1:50 PM EST to 2:00 PM EST
Where
Whitfield County, 1.49 mi NNW of Fillmore to 1.33 mi ENE of Carbondale
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.820, -84.930

The Whitfield County Emergency Manager reported that a couple of trees were blown down across the Dalton area, and the traffic lights were blown down at the intersection of Highway 71 and the North Dalton Bypass.

Thunderstorm Wind, Gordon

When
July 4, 2:30 PM EST
Where
Gordon County, 1.14 mi E of Audubon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.570, -84.800

The Gordon County 911 Center reported that several trees and power lines were blown down along Nesbit Loop.

Thunderstorm Wind, Bartow

When
July 4, 3:40 PM EST
Where
Bartow County, Cartersville
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
34.170, -84.800

The Bartow County 911 Center reported that two trees were blown down in Cartersville.

Thunderstorm Wind, Haralson

When
July 4, 3:50 PM EST
Where
Haralson County, 0.9 mi SW of Old Tallapoosa
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
33.740, -85.290

The Haralson County 911 Center reported that nine trees were blown down in the Tallapoosa area, including several along Highway 120. Two of the trees fell on houses.

Thunderstorm Wind, Cobb

When
July 4, 3:55 PM EST
Where
Cobb County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.950, -84.550

The Cobb County 911 Center reported that several trees and a couple of power lines were blown down in Marietta.

Thunderstorm Wind, Paulding

When
July 4, 4:05 PM EST
Where
Paulding County, 2.03 mi NNW of Picketts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.056, -84.745

The Paulding County 911 Center reported that six to eight trees were blown down along Cedarcrest Road.

Thunderstorm Wind, Clayton

When
July 4, 4:30 PM EST to 4:38 PM EST
Where
Clayton County, 1.5 mi NNE of Riverdale to 0.58 mi E of Riverdale
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
33.590, -84.410

The Clayton County 911 Center and the public reported several trees and numerous power lines down, mainly in the Riverdale area. One tree fell on a car.

Thunderstorm Wind, Fayette

When
July 4, 4:40 PM EST to 4:45 PM EST
Where
Fayette County, Tyrone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.470, -84.600

The Fayette County Emergency Manager reported that winds damaged the roofs on a fire station and the Dollar General in Tyrone. Because of the damage to the roof of the Dollar General, the store also sustained water damage inside. A tree was blown down on Senoia Road as well.

Thunderstorm Wind, Clayton

When
July 4, 5:00 PM EST
Where
Clayton County, 4.89 mi SW of Lovejoy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.380, -84.380

The Clayton County 911 Center reported that six trees were blown down along Woolsey Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396878, 396879, 396880, 396888, 396883, 396890, 396884, 396885, 396882, 396881, 396886.